Advertisement

Small-Bowel Mucosal Damage with Low-Dose Aspirin Therapy

Summary and Comment |
July 28, 2014

Small-Bowel Mucosal Damage with Low-Dose Aspirin Therapy

  1. David J. Bjorkman, MD, MSPH (HSA), SM (Epid.)

Concomitant proton-pump inhibitor use doubled the risk for mucosal lesions.

  1. David J. Bjorkman, MD, MSPH (HSA), SM (Epid.)

Low-dose aspirin (75–325 mg per day) is associated with small-intestine damage. To assess the magnitude of this effect and associated risk factors, investigators in Japan prospectively collected data from 205 patients taking low-dose aspirin who were referred to one of five hospitals for video capsule endoscopy (VCE). All patients had previous negative upper gastrointestinal endoscopy and colonoscopy prior to entry into the study.

Of 198 patients included in the final analysis, 114 (57.6%) had at least one mucosal lesion detected by VCE. In multivariate analysis, only the use of proton-pump inhibitors (PPIs) and use of enteric-coated aspirin were associated with increased risk for mucosal lesions (odds ratios, 2.04 and 4.05, respectively).The authors conclude that PPI use increases the risk for mucosal breaks in the setting of low-dose aspirin therapy.

Comment

Other studies have demonstrated that PPI use increases the severity of small-bowel enteropathy, possibly because of increased bacterial colonization. The use of VCE to quantitate small-bowel enteropathy induced by aspirin or nonsteroidal anti-inflammatory drugs likely underestimates the scope of the problem. Increased mucosal permeability is a common effect of these drugs and may occur in the absence of visible mucosal lesions.

  • Disclosures for David J. Bjorkman, MD, MSPH (HSA), SM (Epid.) at time of publication Leadership positions in professional societies World Gastroenterology Organization (Treasurer)

Citation(s):

Reader Comments (3)

Tom Simpson, PharmD Other Healthcare Professional, Pharmacology/Pharmacy

The study used enteric-coated aspirin, and so I'm not surprised at the results. I believe that if chewable aspirin were studied, the results would be far different - i.e., there would be significantly fewer problems noted. Enteric-coated aspirin often dissolves completely at one specific location in the intestines (if it dissolves at all; it's often excreted undissolved in the stool). Because of its dissolution properties, it is far more likely to cause an adverse event than chewable aspirin, which is swallowed as hundreds of small particles, dispersed over a far wider, less concentrated surface area in the GI tract, leading to far less likelihood of the effects observed in this study.

David L Keller MD Physician, Internal Medicine, Independent

Use of a PPI or aspirin was associated with double or quadruple the risk of mucosal lesions, respectively. Since the patients were not randomized to therapy, this was an observational trial, and no conclusions regarding cause-and-effect can be drawn. Did PPI use cause the lesions, or did patients with lesions take a PPI as a result of their lesions? A randomized trial is needed to answer this question.

Vironica Chathury Physician, Nephrology, Hospital

If a patient has polyps with previous iron deficiency anemia along with metabolic syndrome and coronary artery disease which was stented, would you have them on low dose coated aspirin, plavix and a PPI? Or will the PPI cause more damage so rather be stopped?

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement